Hemichorea caused by uncontrolled type 2 diabetes


A. Joosse, M.A. Schroijen, E.A. Compier

Woensdag 20 april 2016

15:00 - 15:10u in Auditorium 2

Categorie├źn: Parallelsessie

Parallel sessie: Parallelsessie 2: Case reports/research


A 84 year old man presented to the emergency department with unvoluntary movements of his right arm. His medical history was significant for type 2 diabetes, hypertension, chronic kidney insufficiency and the recent suspicion of beginning dementia. His medications included Metformin, Glimepiride, Sitagliptin, Lisinopril and Pantozol.

General internal physical examination showed no abnormalities. His right arm showed pinching and twisting hand and wirst movements, accompanied by arm movements with alternating small and large deflections and alternating more violent and graceful character*. The neurological examination was otherwise unremarkable, including normal control of movement of his left arm.

Laboratory results showed a glycated hemoglobin (HbA1c) of 123 mmol/mol. Magnetic resonance imaging (MRI) showed an hyperintense T1 signal at the left lenticular nucleus,accompanied by a hypointense signal on T2 MRI.

Based on these findings, Hemichorea-Hemiballism syndrome was diagnosed. He was admitted to the ward and his diabetes was strictly regulated using subcutaneous insulin. This resulted in complete resolution of his symptoms within 6 days.

Long-term poorly regulated type 2 diabetes can result in hemichorea-hemiballism syndrome, associated with highly characteristic MRI findings at the basal ganglia. The pathofysiology of this syndrome is not well understood, but several hypotheses exist, the most prominent being depletion of the inhibitory neurotransmitter gamma-aminobutyric acid (GABA) in the basal ganglia. Prognosis is excellent when adequate diabetes regulation is instated. Patients presenting with hemichorea should be evaluated for diabetes and strictly treated with antidiabetics.